An efficient solver for the fully-coupled solution of large-displacement fluid-structure interaction problems

Heil, Matthias (2004) An efficient solver for the fully-coupled solution of large-displacement fluid-structure interaction problems. Computer Methods in Applied Mechanics and Engineering, 193 (1-2). pp. 1-23. ISSN 0045-7825

[img] PDF
sdarticle.pdf
Restricted to Repository staff only

Download (899kB)
Official URL: http://www.sciencedirect.com/science?_ob=IssueURL&...

Abstract

This paper is concerned with the fully coupled (‘monolithic’) solution of large-displacement fluid–structure interaction problems by Newton’s method. We show that block-triangular approximations of the Jacobian matrix, obtained by neglecting selected fluid–structure interaction blocks, provide good preconditioners for the solution of the linear systems with GMRES. We present an efficient approximate implementation of the preconditioners, based on a Schur complement approximation for the Navier–Stokes block and the use of multigrid approximations for the solution of the computationally most expensive operations. The performance of the the preconditioners is examined in representative steady and unsteady simulations which show that the GMRES iteration counts only display a mild dependence on the Reynolds number and the mesh size. The final part of the paper demonstrates the importance of consistent stabilisation for the accurate simulation of fluid–structure interaction problems.

Item Type: Article
Uncontrolled Keywords: Fluid–structure interaction; Fully coupled solution; Finite elements; Preconditioning; Multigrid; Stabilisation
Subjects: MSC 2010, the AMS's Mathematics Subject Classification > 28 Measure and integration
MSC 2010, the AMS's Mathematics Subject Classification > 80 Classical thermodynamics, heat transfer
MSC 2010, the AMS's Mathematics Subject Classification > 83 Relativity and gravitational theory
Depositing User: Ms Lucy van Russelt
Date Deposited: 04 Aug 2006
Last Modified: 20 Oct 2017 14:12
URI: http://eprints.maths.manchester.ac.uk/id/eprint/438

Actions (login required)

View Item View Item